Hormonal Acne: PART 1

posted in: BEAUTY, LIFESTYLE, SKINCARE | 3

I wanted to get started on a little series about my hormonal acne. The first part I want to touch on what I had tried previously and a bit of background. I’m hoping that this series can help others take a look at their own struggles with acne and see if they can pinpoint what the issue is, or try something that they hadn’t thought of yet.

*Side note, all photos included in this post are makeup free. Turns out I haven’t kept all that many except in recent years haha.

2014

When I was 15 I started to develop angry cystic acne on my cheeks, lower jaw, neck, chin and even on my back. It was painful, and embarrassing. I used so many drugstore cleansers, toners and masks that likely did more harm than good. Stripping my skin of all it’s natural oils was probably detrimental to my skin’s health. I eventually asked my Mum to take me to the GP.

My GP was awful to say the least – this is a storytime in and of itself. She made me so uncomfortable (“oh you have a boyfriend, he must have acne too then?”) and shamed me for having acne (“don’t you wash your face?”). At only 15, I wish I could go back and knock some sense into that woman. In any case, she prescribed me a set of antibiotics (Dalacin-C) and a lotion (Dalacin-T). I used these religiously for six months, before admitting defeat.

2015

My next visit to the same GP (again, another awful experience) and she prescribed me to the pill – specifically Juliette-35ED. This is a popular hormonal birth control pill that improves your skin. My skin cleared up within a few months and I honestly felt fantastic. I didn’t have to worry about my menstrual cycle popping up – I could skip it! (Ah sweet summer child).

2015 – skin is mostly clear despite an unhealthy diet (Eurotrip means lots of oily foods, sugar, dairy and alcohol)

I stayed on the Juliette-35ED pill for the next 11 years. During this time, I experienced various things that at the time, I did not relate back to being on the pill. However, on reflection,these are common side effects of hormonal birth control. The symptoms I experienced mostly were depression, anxiety, weight gain and probably more symptoms that I didn’t really take notice of.

August 2016

It wasn’t until I decided to switch to the Impanon in August 2016 that the fun really began. The implanon, a small bar inserted under the skin and lasting up to three years, was a blessing and a curse. A curse in that I had continual spotting and my hormonal acne was triggered again, but a blessing because I was no longer battling depressive episodes and I was able to come to the realisation that masking my symptoms with fake hormones was not the answer.

December 2016 – Starting to break out April 2017 – Salon skincare routine, chemical peels, microdermabrasions

December 2016

I first tried a few topical solutions that had worked for smaller breakouts. Everything from salon chemical peels to topical creams and regimented skin care. They did help a lot! However, every few weeks I would have a big cystic breakout. On the plus side, blackheads and whiteheads didn’t appear as much, so that kind of process definitely works for that type of acne.

May 2017

During the time that I had the implanon in my arm, my (new) GP and I started looking at options to reduce my hormonal acne and spotting issues. The first point of call – go back on the pill for three months and see if my ‘hormones balance’. My skin cleared up and the spotting disappeared completely. Amazing right? Wrong. I immediately felt depressed and highly anxious. I also put back on about three kilograms. After three months on the pill, I was legit SO happy to get off it again.

August 2017 – after a round of being back on The Pill and Antibiotics (Doxycycline)

August 2017

Right when I went off the pill (again), it was only a matter of time before I could see my skin flaring up again, and the spotting returned. My GP suggested going back on the pill again, which I declined. He then suggested taking some antibiotics (Doxycycline). He gave me a three month script and admittedly, my skin did look better after only four weeks. Unfortunately, the main side effect of these antibiotics was skin sensitivity. I couldn’t put anything on my skin, even my most gentle moisturiser, without itching and stinging. Makeup was out of the question, and I experienced a lot of irritation from wearing even minimal amounts of makeup like mascara. My eyes would puff up. I couldn’t even go out in the sun or wind without being in pain.

January 2018

Eventually, I decided enough was enough. I researched a lot about hormonal birth control, diet restrictions and additions, supplementation, acupuncture and essential oils. I’ve finally come up with a semblance of a plan that I am seeing the first signs of results with.

Stay tuned for Part 2 of the series which is the first few months of what I’ve implemented since December 2017

Let me know if you would like updates about my progress too! Monthly, quarterly?

(Visited 46 times, 1 visits today)
  • Oh Kate! That sounds bloody awful! And as someone who has pretty amazing skin (sorry!) I would have no idea how to handle any of this!! I can’t wait to read your next post and see how your new plan is going!

    Mel xx || Loads of Lifestyle

    • Kate Flint

      Don’t be sorry for your amazeballs skin! 🙂 It’s a work in progress but I’m already seeing some results so hopefully I can come back with some good news! <3

  • Oh wow! what a roller-coaster ride for you! and how nasty that first GP was!
    I have my fingers crossed that this new plan will help with all the skin and hormonal issues

    xx
    Jenna
    http://www.ironicminimalist.com // The Slow Fashion Stylist